Wyoming, 2018

Hail in Wyoming, June 15, 2018

June 15, 2018 · NWS CYS · 3 events in 1 county or zone

A severe thunderstorm moved over the city of Cheyenne producing large hail with quarters being the largest reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved over the city of Cheyenne producing large hail with quarters being the largest reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 15, 1:42 PM MST, 55 minutes earlier.

Area forecast discussion, Jun 15, 1:42 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
242 PM MDT Fri Jun 15 2018

.SHORT TERM...(This evening through Saturday)
Issued at 149 PM MDT Fri Jun 15 2018

Regional Water vapor imagery showed a large scale trough
and 50 top 60 kt mid level jet positioned over the pacific
northwest. The remnants of Hurricane Bud ere being absorbed into
the base of this trough as evident by the enhanced mid level
vorticity over southern Arizona and northern Mexico. This system
will move east north east before cutting off over the Great Basin
later this weekend.

RADAR and GOES 16 visible bands showed showers and thunderstorms
were developing in a broad upslope flow regime across southeastern
Wyoming and western Nebraska. Latest mesoanalysis showed low to
mid 50s dewpoints advecting east into Wyoming with low 60s across
the panhandle. This in combination with steep mid level lapse
rates was generating about 2000 j/kg of MLCAPE. Effective shear
is moderately strong today with 35-45 kts centered over northern
Wyoming. This will lead to isolated severe storm development this
afternoon and evening. The main threats will be damaging winds and
large hail, but an isolated tornado is possible with any discrete
supercells that get going.

Showers and storms will begin to increase in coverage late
tonight and early Saturday as the upper trough and the remnant
moisture from Bud interact. A few storms could also be severe with
hail, damaging winds and an isolated tornado possible mainly in
the panhandle. Numerous rounds of potentially heavy rainfall are
expected Saturday morning and continue through the day. POPS and
QPF were increased as confidence is quite high in a prolonged rain
event. See the Hydro Section for more detail on the potential for
flooding with the tropical moisture. Daytime temperatures were
reduced to amount for the extra cloud cover and rain moving in.

.LONG TERM...(Saturday night through Friday)
Issued at 149 PM MDT Fri Jun 15 2018

The main focus for these periods will be the potential for heavy
rainfall and isolated severe weather Saturday through Sunday...

Saturday night, things will continue to be wet. The main brunt of
the trough and tropical moisture look to be lining up for the
period late Saturday through Sunday. 700 mb mixing ratios of 6-8
g/kg are rather impressive. This suggest that any convection that
does get going will likely be very efficient rain producers.
There is a good bet we will see some sort of flash flooding given
the latest model trends. QPF values on the GFS are quite high
with most locations seeing over an inch of QPF by Sunday. The Euro
is a little more broad brushed, but still shows some impressive
values of three quarters to an inch through the weekend. The rain
will stick around through the first part of the new week as the
upper trough cuts off to the west. This will keep temperatures on
a significant backslide starting this weekend and continuing
through mid week next week. Highs of 15 to 20 degrees below the
previous week look likely. This should bring a nice break from the
summer heat.

Beyond mid week, models diverge on the exact solution, but do
show an active weather pattern developing. Large scale troughing
over the area will bring periods of showers and thunderstorms to
Wyoming and Nebraska. Temperatures should run a few degrees below
normal thanks to the extra clouds and showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 149 PM MDT Fri Jun 15 2018

VFR prevails. SCT-BKN coverage of clouds between 8000-12000 ft AGL
with isolated/widely scattered showers & thunderstorms likely thru
the afternoon and evening. Gusty/erratic surface winds could occur
near thunderstorms. A period of IFR/LIFR ceilings is possible over
KCDR between 08z and 15z Saturday.

&&

.FIRE WEATHER...
Issued at 149 PM MDT Fri Jun 15 2018

Recent trends in observed RAWs have shown Red Flag criteria being
met across multiple zones. Winds have already started increasing
to 25 to 35 mph with gusts to 40 mph expected to develop this
afternoon. Increasing subtropical moisture from the remnants of
Hurricane Bud has increased Relative Humidity, but values still
remain near or below 15% across large portions of zones 305, 307,
and 309. In addition, isolated dry thunderstorms are expected this
afternoon and evening with the potential to create erratic winds
and lightning. With these factors in mind, it was decided to
hoist the Red Flag Warnings. Relative Humidity should recovery
rapidly this evening as the chance for wetting rain increases
overnight and through the weekend limiting fire weather potential.

&&

.HYDROLOGY...
Issued at 149 PM MDT Fri Jun 15 2018

Tropical moisture from the  of Hurricane Bud in combination with
an approaching upper low will bring periods of heavy rainfall to
eastern Wyoming and western Nebraska through this weekend and
early next week. Integrated Water vapor transport showed a well
defined atmospheric river moving north through the american
southwest. ModeL sounding show very moist saturated profiles with
positive buoyancy and large scale lift saturday evening and early
Sunday. This suggest widespread showers and thunderstorms with
highly efficient rain rates will develop over the area. Flash
flooding will be possible given the heavy rain rates and
continuous rounds of storms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ305-307-309.

NE...None.
&&

SHORT TERM...ADL
LONG TERM...ADL
AVIATION...CLH
FIRE WEATHER...ADL
HYDROLOGY...ADL
Hazardous weather outlook, Jun 15, 2:37 AM MST, 12 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
337 AM MDT Fri Jun 15 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-160945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
337 AM MDT Fri Jun 15 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms will develop this afternoon,
mainly from Douglas, to Wheatland to Cheyenne and nearby
locations, with isolated to widely scattered thunderstorms
everywhere this evening. A few storms today along a Douglas to
Lusk line may produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Scattered to numerous showers, along with scattered thunderstorms
will develop in the afternoons and evenings, with some of the
storms producing locally heavy rain Saturday night and Sunday, and
possibly into early next week.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Jun 15, 12:10 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
110 PM MDT FRI JUN 15 2018

WYZ117>119-152000-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
110 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARAMIE COUNTY
UNTIL 200 PM MDT...

At 110 PM MDT, trained weather spotters reported a strong
thunderstorm near Whitaker, or 15 miles north of Cheyenne, moving
east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Whitaker.

This includes Interstate 25 in Wyoming between mile markers 19 and
36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4142 10496 4162 10482 4163 10466 4156 10466
      4156 10449 4131 10443 4125 10489
TIME...MOT...LOC 1910Z 251DEG 14KT 4136 10483

Hammer
Special weather statement, Jun 15, 1:30 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
230 PM MDT FRI JUN 15 2018

WYZ107-108-117>119-152115-
East Platte County WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
230 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTH
CENTRAL LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 315 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Whitaker, or 25 miles north of Cheyenne, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Slater.

This includes Interstate 25 in Wyoming between mile markers 34 and
49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4150 10495 4193 10467 4157 10425 4141 10479
TIME...MOT...LOC 2029Z 219DEG 28KT 4152 10479

Hammer

The radar

The Cheyenne radar (KCYS), 9 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Laramie

When
June 15, 2:37 PM MST
Where
Laramie County, 4.66 mi NW of Archer
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
41.200, -104.720

Hail, Laramie

When
June 15, 2:40 PM MST
Where
Laramie County, 1.77 mi E of Cheyenne
Measured
1 in hail
Reported by
Public
Coordinates
41.140, -104.786

Hail was falling at their residence off of 16th street in Cheyenne.

Hail, Laramie

When
June 15, 2:40 PM MST
Where
Laramie County, 1.25 mi ESE of (Cys)cheyenne Airport
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.150, -104.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783327, 783328, 783329.